Arizona, 2022Flash Flooding and Dust Storm in Arizona, August 18, 2022
August 18, 2022 · NWS PSR · 12 events in 2 counties and zones
Favorable monsoonal conditions promoted the development of severe thunderstorms across the region on the 18th. 0) and instability (MUCAPE 1,000-2,000 J/kg) was in place across south-central and southwest Arizona, while increased easterly steering flow from an upper level low over northern Mexico aided in thunderstorms propagating off the high terrain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $93,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Favorable monsoonal conditions promoted the development of severe thunderstorms across the region on the 18th. Abundant moisture (PWATs of 1.7-2.0) and instability (MUCAPE 1,000-2,000 J/kg) was in place across south-central and southwest Arizona, while increased easterly steering flow from an upper level low over northern Mexico aided in thunderstorms propagating off the high terrain. DCAPE were around 1,000-1,200 J/kg which helped in allowing strong to severe thunderstorms to produce damaging winds from downbursts. Thunderstorms initially developed along the Mogollon Rim during the early afternoon hours before pushing into the lower deserts of south-central and southwest Arizona through the evening. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 18, 4:54 PM MST, 31 minutes earlier.
Area forecast discussion, Aug 18, 4:54 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
454 PM MST Thu Aug 18 2022
.UPDATE...Updated Aviation Discussion.
.SYNOPSIS...
Temperatures will fall to slightly below normal today with scattered
afternoon thunderstorms moving off of the high terrain. For the
remainder of the week, deep Monsoon moisture will gradually increase
across the region with much improved chances for showers and
thunderstorms. Heavy rainfall and localized flooding are likely with
chances peaking Friday afternoon through Sunday morning.
Temperatures are also forecast to cool to well below normal with
highs across a good portion of the lower deserts falling into the
nineties by Friday and possibly the upper eighties by Saturday.
Temperatures warm to near 100 degrees for the rest of next week with
scattered storms over the higher terrain each day.
&&
.DISCUSSION...
High pressure over Arizona is quickly retreating as an upper level
trough is developing over the Great Basin and edging southeast.
Meanwhile the upper level low south of Arizona continues to slowly
travel westward. Visible satellite imagery shows mostly clear skies
from Phoenix and points west. Building instability across the higher
terrain of eastern and northern Arizona is apparent with increasing
cloud and shower coverage at this time. ACARS soundings continue to
show a very moist airmass with PWAT near 2". The wind profile is
improved over yesterday with easterly flow of 10-20 kts in the 800-
500 hPa layer and westerly flow above 250 hPa. MLCAPE of 500-1500
J/Kg is present with MUCAPE of 1500-3000 J/Kg. There is still a cap
near 850 hPa but this will continue to erode with daytime heating.
HREF guidance is handing the current progression so far, and
indicates that convective coverage will continue to increase across
the higher terrain into the afternoon. There is some variability in
the timing, intensity, and placement, but showers and thunderstorms
are possible across the lower deserts of Arizona with PoPs
increasing to 30-70% this evening with lower PoPs west of the
Colorado River. The corridor with the highest potential for
thunderstorms and the corresponding wind/dust threat appears to be
west of Phoenix and east of the Colorado River, with a secondary
corridor south and east of Phoenix. HREF shows that these areas will
see a 40-70% chance of winds in excess of 30 kts. Similar to
yesterday, storms will move from northeast to southwest and congeal
with time. An isolated flash flood producing storm is possible, but
quick storm motions and some residual dry air in the boundary layer
should keep that risk relatively low.
The forecast still appears to be on track for Friday and into the
weekend with a surge of anomalously deep monsoonal moisture and a
corresponding increase in the rain and flash flood threat. WPC has
maintained a moderate risk for flash flooding for much of south-
central Arizona for Friday into Saturday and again for portions of
Gila County on Saturday into Sunday. Compared to yesterday, models
have slightly tapered expectations for Friday into Saturday with the
ensemble mean precipitation dropping slightly and less individual
ensemble members showing extreme precipitation totals. However, the
ensemble mean has also ticked up Saturday into Sunday which may
ultimately prologue the rain threat. For now the Flood Watch remains
in effect from Friday late morning through Saturday night. It is
possible that this may need to be extended further into Sunday
morning.
In terms of the forecast analysis, it still looks like a trough will
set up to the northwest of the area with a jet streak well
positioned to induce upper level difluence over southern Arizona.
This, in conjunction with the closest approach of the upper level
low, will overlay copious moisture in the same location as the
enhance diffluence aloft. As a result, we still expect thunderstorms
with heavy rain to develop on Friday afternoon. There is some
indication of a 700 hPa convergence zone in the vicinity of Phoenix
at this time, which could focus rainfall into a narrow corridor
while other nearby areas see much less. This is the general picture
presented by the HREF guidance, but the individual members disagree
on the exact location and timing of the rainfall. Regardless, any
storms that do develop in this environment will have the potential
to produce very heavy rainfall and flash flooding. A secondary jet
streak will reinvigorate storm chances Saturday into Sunday, but
rainfall will probably focus more towards Gila County and points
east or south as the upper low to the south of Arizona will be
moving east by that time. Storm total accumulations may vary
considerably, as some areas could fail to see even a half inch of
rain while others could see two inches or more.
High temperatures will drop into the low 90s or upper 80s for
Saturday and Sunday before climbing back to near 100 F for much of
next week. NBM probability of reaching 100F at Phoenix will hover at
around 40-55% each day. With PWAT remaining elevated, mountain
showers and thunderstorms will be possible each day with a low risk
(15-30%) of impacting the valleys.
&&
.AVIATION...Updated 2354Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light westerly winds are expected to continue into the early evening
hours. Latest high-res model output continues to show thunderstorms
that are over the high terrain north and east of Phoenix to move
into the valley during the 02Z-03Z timeframe. Confidence remains low
in exact outflow directions given the potential for multiple
outflows from various directions. For now, have left an E to NE
outflow as suggested by several CAMs. Chances for outflows to exceed
30 kts climb to around 30-40% this evening. As outflows travel
through the Phoenix area, additional thunderstorm development will
be possible, which may lead to strong gusty erratic winds in
addition to blowing dust, lightning and locally heavy rainfall. We
may see SCT-BKN clouds dip down to around 7-8 kft with any
thunderstorms. T-storm activity is expected to move off to the
west/southwest by 05Z-06Z with lighter SHRA activity persisting for
a couple of hours thereafter. More typical easterly drainage winds
are expected to become established sometime after midnight,
persisting thru Friday morning. Winds then expected to once again
become westerly Friday afternoon with another good chance (40-60%)
of t-storms moving into the Phoenix area from the east/northeast by
Friday evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds at KIPL will mostly favor the E to SE through the period, with
some gusty E winds possible later tonight/early Friday morning. At
KBLH, winds will mostly favor the S outside of any thunderstorm
outflows. CAMs suggest a strong outflow coming from the N to NE this
evening and reaching KBLH. May see additional thunderstorm
development as this occurs near the terminal. Gusty erratic winds
along with blowing dust and lightning will be possible with
thunderstorms near KBLH. Chances for exceeding 30 kts climbs to
around 30-40% this evening. Expecting rather quiet conditions with
winds favoring a southerly direction at KBLH and a southeasterly
direction at KIPL during the day on Friday. Chances (30-40%) for t-
storms return to the KBLH Friday evening.
&&
.FIRE WEATHER...
Isolated shower and thunderstorm activity today will likely increase
and become scattered as storm chances and CWR ramp-up to 40-70% from
late afternoon and evening through Fri and Fri evening-night across
S-Cent AZ. Slight 10-30% storm chances for SW AZ and SE CA today
will also improve to 20-40% Fri. Very elevated moisture with min RH
values >30% today and >40% Fri with excellent overnight recovery of
>75-80%. Winds on average will be light, with the exception of any
thunderstorm outflows generating stronger gusts. Below normal highs
today fall to well below normal by tomorrow as upper level
disturbances with deep Monsoon moisture are expected to impact much
of AZ through the remainder of the week and into the weekend, likely
peaking Fri into Sat. This will provide even more widespread wetting
rains and cooler below, to well below normal highs across the area,
especially for S, SE, S-Cent and E AZ. Impacts from thunderstorm
activity will include locally strong winds, rounds of heavy rainfall
and localized flooding well into the weekend. Winds through the
majority of the period will remain light, with the exception of
nearby thunderstorms or thunderstorm outflow generating stronger
gusts.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch from Friday morning through Saturday evening for
AZZ531-533>563.
CA...None.
&&
DISCUSSION...Hodges
AVIATION...Percha/Smith
FIRE WEATHER...SawtelleIn the hours before
Special weather statement, Aug 18, 5:19 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
519 PM MST Thu Aug 18 2022
AZZ533-190100-
Central La Paz AZ-
519 PM MST Thu Aug 18 2022
...A strong thunderstorm will impact portions of northeastern La Paz
County through 600 PM MST...
At 519 PM MST, Doppler radar was tracking a strong thunderstorm over
Alamo State Park, or over Alamo Lake, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alamo State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3429 11335 3405 11333 3406 11392 3423 11384
3424 11373 3421 11370 3423 11361 3431 11353
TIME...MOT...LOC 0019Z 028DEG 5KT 3427 11353
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHEvent by event
7 thunderstorm wind, 4 flash flood, 1 dust storm. Local standard time, as filed.
Thunderstorm Wind, Maricopa
- When
- August 18, 5:25 PM MST
- Where
- Maricopa County, 13.77 mi ENE of Carefree
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.980, -111.710
A mesonet station (SRP19) at Horseshoe Dam measured a 59 mph gust.
Thunderstorm Wind, Maricopa
- When
- August 18, 5:46 PM MST
- Where
- Maricopa County, 2.14 mi WNW of Buckeye Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.436, -112.712
Images showed several snapped power poles in the area of Johnson Road and Yuma Road. Downed trees were also reported in the area. Timing estimated from radar. No injuries were reported.
Flash Flood, Maricopa
- When
- August 18, 6:30 PM MST to 8:30 PM MST
- Where
- Maricopa County, 1.65 mi E of New River to 1.64 mi E of New River
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.918, -112.101
Daisy Mountain Fire and Medical reported a swift water rescue on Country Road near New River Road after a person attempted to cross a flooded low water crossing. No injuries were reported.
Flash Flood, Maricopa
- When
- August 18, 7:00 PM MST to 8:00 PM MST
- Where
- Maricopa County, 6.48 mi ESE of Carefree
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.849, -111.835
MCDOT reported Bartlett Dam Road at Cave Creek road was closed due to flooding. No damage or injuries were reported.
Thunderstorm Wind, Yuma
- When
- August 18, 7:06 PM MST
- Where
- Yuma County, 0.26 mi S of Hyder
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 33.016, -113.350
Power poles were reported down in Hyder near Palomas Road. Timing estimated from radar. No injuries were reported.
Flash Flood, Maricopa
- When
- August 18, 7:35 PM MST to 8:35 PM MST
- Where
- Maricopa County, 6.44 mi WSW of Cave Creek
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.792, -112.052
A video showed flooding on 14th Street south of Carefree Highway, impacting travel on the roadway. No damage or injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 18, 8:10 PM MST
- Where
- Maricopa County, 4.18 mi W of Phoenix Turf Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.637, -112.152
Images showed several trees and branches down at an apartment complex near 43rd Avenue and Bell Road. A couple of carports were damaged from the downed trees. Timing estimated from radar. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 18, 8:22 PM MST
- Where
- Maricopa County, 2.71 mi SE of Waddell
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 33.595, -112.394
Several small trees were knocked over near Reems Road and Cactus Road. Timing estimated from radar. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 18, 8:45 PM MST
- Where
- Maricopa County, 1.96 mi E of Sun City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 33.595, -112.246
Several images showed downed power lines and multiple snapped power poles along Cactus Road between 91st Avenue and 83rd Avenue. Most poles were wooden, but there was at least one metal pole that fell down across the road. Timing estimated from radar. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 18, 8:46 PM MST
- Where
- Maricopa County, 1.81 mi SE of Sun City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 33.584, -112.255
Images showed a destroyed carport with the metal roofing blown into nearby power lines at a mobile home community. Other images showed several large power poles tilted over along 91st Avenue north of Peoria Avenue. Timing estimated from radar. No injuries were reported.
Flash Flood, Maricopa
- When
- August 18, 9:12 PM MST to 10:12 PM MST
- Where
- Maricopa County, 4.26 mi NNE of Glendale Muni Arpt to 4.36 mi NNE of Glendale Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.625, -112.187
Flooding at 59th Avenue and Greenway Road caused the roadway to become impassable. No damage or injuries were reported.
Dust Storm, Yuma
- When
- August 18, 9:35 PM MST to 9:45 PM MST
- Where
- Yuma forecast zone
- Reported by
- Public
- Coordinates
- 32.769, -113.906 (the zone’s center; the record gives no point)
Dense blowing dust resulted in visibility dropping below 1/4 mile near I-8 and Fortuna Road. No accidents or injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 18, 20221 death · 2 injured · 1 event
- Hail in Nebraska, August 18, 2022$8.2 million · 2.75 in hail · 9 events
- Wildfire in Washington, August 18 to 22, 2022$985,000 · 1 event
- Wildfire in Idaho, August 18 to 31, 2022$100,000 · 1 event
- Hail and Damaging Winds in Minnesota, August 18, 2022$68,000 · 1.75 in hail · 8 events
- Flood and Damaging Winds in Florida, August 18, 2022$39,000 · 50 kt wind · 13 events
- Hail and Damaging Wind in Iowa, August 18, 2022$21,000 · 2.5 in hail · 12 events
- Flash Flood and Damaging Wind in California, August 18, 2022$20,000 · 52 kt wind · 2 events
- Hail in Nebraska, August 18 to 19, 20222.75 in hail · 7 events
- Heat in Texas, August 18 to 22, 20226 events
- Flash Flooding in Alabama, August 18, 20224 events
- Damaging Winds in Florida, August 18, 202250 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054008, 1054044, 1054040, 1053996, 1054047, 1053993, 1054038, 1054002, 1054005, 1054034, 1053995, 1054012.